DEAR DR. DONOHUE: What can be done about an accumulation of water in the legs and feet? It’s a big problem with me. I have a problem buying shoes. They fit at the shoe store, but when I get around to wearing them, I can’t get them on. Is there a surgery for this problem? I have taken water pills, but they don’t seem to help. I have neglected to say that I take Lyrica for nerve-damage pain. Swelling is a possible side effect of it. — H.H.

ANSWER: Swelling of the legs and feet is called edema. It isn’t water that has accumulated; it’s fluid that comes from the circulation, something that normally occurs. When all is in working order, the fluid is vacuumed up by vessels called lymphatics and returned to the circulation. If there’s too much fluid circulating and seeping out of blood vessels, or if the lymphatics have gone haywire, the legs, ankles and feet swell. No surgery takes care of the problem. The causes are many. Heart failure is one. If the heart isn’t pumping strongly, blood backs up in arteries and veins, and fluid oozes from them. Kidney and liver failure cause edema. Clots in leg veins can bring it on. A blockage of the lymphatic system is another cause of swelling. The point is that a cause has to be found before effective treatment can be given.

I think you have hit on the correct diagnosis. Drugs can cause edema. Some diabetes medicines, ACE inhibitors (popular blood pressure drugs), steroids like cortisone and prednisone, calcium channel blockers (other blood pressure medicines) and nonsteroidal anti-inflammatory drugs (Aleve, Advil, Motrin and many more) can do it. Your Lyrica, a medicine often used for relieving the pain of nerve damage, is a cause of edema. Don’t stop it without first talking to your doctor. The edema should go away once the offending medicine, if it is the cause, has been discontinued. In the meantime, go easy on salt. Elevate your legs during the day. Elevation amounts to lying on your back with your legs propped up on pillows. Elastic compression hose help. Don’t buy shoes in the morning. Buy them in the late afternoon, when swelling peaks.

The booklet on edema explains this common problem in depth. To order a copy, write: Dr. Donohue — No. 106, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

DEAR DR. DONOHUE: I am married to a lovely 47-year-old woman who decided 16 months ago to quit drinking alcohol, and she’s been successful in doing so. The problem is that she now eats three or four cups of chocolate chips, a quart of ice cream, an apple fritter (sugar-coated) and raw chocolate-chip cookie dough and drinks six to eight cups of decaf coffee. She eats regular meals. She is 5 feet tall and weighs between 110 and 115 pounds. Is this overload of sweets harmful, and what parts of her body are they hurting? — Anon.

ANSWER: Stopping excessive drinking is healthy. Eating prodigious amounts of sweets isn’t healthy, but it’s less destructive than downing too much alcohol. Has your wife had her cholesterol, triglycerides or blood sugar checked lately? She’s eating way too much sugar and fat, and her arteries are going to suffer from it. I cannot explain why she hasn’t gained weight. I don’t know where those calories are going.

DEAR DR. DONOHUE: I thought I was developing skin tags beneath my breasts, but they look different. The whole area is red. The dermatologist told me it was a fungal infection. She put me on an antifungal powder. I have used it for two weeks. It has helped some, but not like it should. What should I do? — V.H.

ANSWER: You should use the powder for longer than two weeks. If it’s not clearing up in another two weeks, return to the doctor. A change in medicine would be appropriate then. Even after the skin looks normal, it’s wise to keep applying the antifungal medicines for another two weeks to make sure that every last fungus has gone.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.